Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 102, NWS Atlanta, GA

August 28, 2023Greene County, Oconee County, Oglethorpe County, Georgia

NWS Atlanta, GA issued this river flood warning at Aug 28, 2023, 10:31 AM EDT for Greene County, Oconee County, Oglethorpe County, Georgia. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Aug 28, 2023, 10:31 AM EDT (14:31 UTC)
Expired
Aug 28, 2023, 4:12 PM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, GA, Oconee County, GA, Oglethorpe County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconee River near Penfield (PNFG1). The gauge peaked at 13.58 ft at Aug 28, 2023, 12:00 PM EDT.

actionminormoderate5101508/2808/29
Action stage
11 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02218300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

481 
WGUS42 KFFC 281431
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1031 AM EDT Mon Aug 28 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Oconee River near Penfield affecting Oconee, Greene and 
  Oglethorpe Counties.



For the Oconee River Basin...including Penfield, Milledgeville, 
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 1045 PM EDT.

&&

GAC133-219-221-290245-
/O.NEW.KFFC.FL.W.0102.230828T1431Z-230829T0337Z/
/PNFG1.1.ER.230828T1407Z.230828T1800Z.230828T2136Z.NO/
1031 AM EDT Mon Aug 28 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO LATE THIS EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Oconee River near Penfield.

* WHEN...From this morning to late this evening.

* IMPACTS...At 13.0 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 10:00 AM EDT Monday the stage was 13 feet and slowly
    rising.
  - Forecast...The river is expected to rise to a crest of 13.3
    feet this afternoon. It will then fall below flood stage late
    this afternoon.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326


$$
1 follow-up statement
825 
WGUS82 KFFC 282012
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
412 PM EDT Mon Aug 28 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Oconee River near Penfield affecting Oconee, Greene and 
  Oglethorpe Counties.



GAC133-219-221-282115-
/O.CAN.KFFC.FL.W.0102.000000T0000Z-230828T2012Z/
/PNFG1.1.ER.230828T1407Z.230828T1645Z.230828T1902Z.NO/
412 PM EDT Mon Aug 28 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Oconee River near Penfield.

* ADDITIONAL DETAILS...
  - At 4:00 PM EDT Monday the stage was 12.5 feet and falling.
  - Forecast...The river will continue to fall through the
    evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8326


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Aug 28, 7:31 AM EDT, 3 hours earlier.

Area forecast discussion, Aug 28, 7:31 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
731 AM EDT Mon Aug 28 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Tuesday)
Issued at 501 AM EDT Mon Aug 28 2023

The main driver of our sensible weather through Tuesday will be the
stationary surface front draped near to just south of the I-20
corridor. An area of thunderstorms has been very persistent through
the early morning hours in the vicinity of this boundary with
enhancement courtesy of an upper shortwave traversing eastward.
Decent MLCAPE of 500-1000 J/kg has provided the energy to keep this
activity developing and back building over the last several hours
with motion only very gradually lifting northward. As rainfall has
piled up in these areas with some localized areas seeing 2- 5+"
amounts, there has been localized flash flooding over the last
couple hours in these areas where back building and training of
cells has occurred. This activity has begun to weaken and will
continue to very gradually begin to diminish through the next
couple of hours.

Any break in the rainfall through midday will be short-lived,
however, as the stationary frontal boundary will be a focus
diurnally enhanced development by afternoon. Anomalously high PWATs
around or above 2" will bring the continued primary risk for locally
heavy rainfall as has been the case early this morning. The Day 1
ERO from WPC continues to highlight north Georgia in a Slight Risk
for this potential. Otherwise, a few storms could become strong to
severe with a risk for localized water-loaded downbursts through the
evening. Again, some activity could linger into the overnight hours
before gradually diminishing in coverage.

Tuesday will bring a more or less rinse and repeat forecast as the
stationary boundary will continue to bisect the area from southwest
to northeast. Widespread diurnally-enhanced are again expected,
bringing the ongoing risk for locally heavy rainfall and isolated
flooding concerns.

Finally, as far as temperatures are concerned, the hottest high
temperatures this afternoon will be across Middle Georgia south of
the front and free from the highest convective coverage. With
temperatures in the low to mid 90s and dewpoints well into the 70s,
a few locations could flirt with the 105 degree heat index threshold
for Heat Advisory this afternoon. Given the expected isolated nature
of meeting this threshold, will hold off on issuing any Heat
Advisory at this time. Temperatures will trend down further by
Tuesday with highs ranging from the 80s in north Georgia to low 90s
in Middle Georgia.

RW

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 501 AM EDT Mon Aug 28 2023

A bit of an active forecast to talk about here with the long term
featuring a frontal boundary draped over GA, cooler temps, and a
potential Hurricane.

Starting out at the beginning the front is forecast to still be
stalled over north and central Georgia as the area sits in a bit of
unusual setup. With Hurricane Franklin off the west coast and the
Idalia to our south, this allows the front to stay over the area in
a holding pattern of sorts. With this front, the main impact will be
daily chances for showers and thunderstorms across north and central
Georgia, mainly in the afternoons and evenings. Rain totals in the
0.5-1" range can be expected most days with these storms. This has
lead WPC to place much of north and central Georgia in a Slight risk
for excessive rainfall on Tuesday into Wednesday.

Going into the part that is garnering more attention. Tropical Storm
Idalia is currently situated off the coast of the Yucatan
Peninsula and has had an increase in convective activity this
evening. Hurricane hunters have been investigating this storm over
the past day and with their latest pass have determined that
Tropical Storm Idalia will most likely become Hurricane Idalia
today. Idalia is expected to move northward in between the trough
to our east and the front draped over our area, before moving
further northeastward and make landfall somewhere in the big bend
of Florida. Some track uncertainty remains towards the later part
of the forecast but with the current forecast, the center track
stays out of our area, as the track has shifted eastward. Effects
of course will likely be felt well outside of the cone in the form
of gusty winds and heavy rainfall that could lead to flooding
concerns mainly for our extreme southeastern counties. Currently
areas of 2-3 inches can be expected in the extreme southeastern
portion of our area but values will likely fluctuate as the
forecast evolves.

Lastly some good news with all of this. Temps across north and
central Georgia are forecast to give us a slight taste of fall this
week with highs in the 80s most days and lows in the 60s. The
increased rainfall will be a contributor to this in addition to
Idalia.

Hernandez

&&

.AVIATION...
(12Z TAFS)
Issued at 726 AM EDT Mon Aug 28 2023

Early morning shra are diminishing with lingering activity at AHN
expected to dissipate over the next hour or so. A general lull in
shra/tsra is expected before sct to widespread activity redevelops
this afternoon, particularly after around 21Z, persisting into the
late evening before diminishing after 03-05Z. Patchy IFR cigs this
morning are possible at ATL/AHN area sites through around 14Z with
VFR cigs expected through the afternoon before MVFR to IFR cigs
again become likely after 05-06Z Tuesday. Winds will remain E to
SE at 5-10 kts.

//ATL Confidence...12Z Update...
Medium confidence on shra/tsra timing and morning cigs.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  85  69  79 /  70  80  80  70
Atlanta         72  88  71  82 /  70  80  70  70
Blairsville     65  78  64  79 /  80  80  50  50
Cartersville    70  85  69  83 /  70  80  50  50
Columbus        74  93  72  86 /  60  80  70  70
Gainesville     70  83  69  80 /  70  80  70  60
Macon           74  90  72  81 /  40  80  80  80
Rome            70  86  69  85 /  70  80  40  40
Peachtree City  70  88  69  82 /  70  80  70  60
Vidalia         75  92  72  80 /  20  80  80  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....Hernandez
AVIATION...RW
Hazardous weather outlook, Aug 28, 5:15 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
515 AM EDT Mon Aug 28 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
515 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms are expected today.
Ongoing morning activity will begin to diminish by mid-morning,
though localized heavy rainfall and flash flooding will remain
possible. Otherwise, more widespread thunderstorms are expected by
afternoon with heavy rainfall and localized flash flooding the
primary threat, though damaging downburst winds will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorm activity will continue in the region on Tuesday. Heavy
rainfall will remain a concern with localized flash flooding
possible, especially in north Georgia. A few storms may produce also
produce strong wind gusts.

Showers and thunderstorms will remain possible on Wednesday,
particularly across the southeastern half of the area as tropical
cyclone Idalia approaches southeast Georgia. The heaviest rainfall
totals associated with this system will be across far southeastern
portions of the area where as much as 1 to 3 inches of rainfall with
locally higher amounts is possible, which could lead to localized
flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 28, 6:35 AM EDT, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
635 AM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Flash Flood      1 SE Good Hope          33.78N 83.60W
08/28/2023                   Walton             GA   911 Call Center

            Hwy 83 closed at several points near and
            southeast of Good Hope due to flooding over
            roadway.

&&
Local storm report, Aug 28, 7:26 AM EDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
726 AM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Flash Flood      4 WNW Rose Hill         33.81N 83.37W
08/28/2023                   Oconee             GA   911 Call Center

            Flooding reported along Beechnut Lane on
            roadway and around homes.

&&
Local storm report, Aug 28, 9:16 AM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
916 AM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Tstm Wnd Dmg     4 S High Falls State Pa 33.12N 84.01W
08/27/2023                   Monroe             GA   Emergency Mngr

            Tree down along 400 block of Cherokee Trail.

&&

DL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:19 PM EDTSpecial Weather StatementFFCJefferson26 min
Aug 27, 10:32 PM EDTSpecial Weather StatementFFCFayette28 min
Aug 27, 10:54 PM EDTSpecial Weather StatementFFCClayton, Fayette36 min
Aug 28, 12:31 AM EDTSpecial Weather StatementFFCRockdale29 min
Aug 28, 12:41 AM EDTSpecial Weather StatementFFCTaliaferro, Wilkes34 min
Aug 28, 2:49 AM EDTSpecial Weather StatementFFCOconee, Rockdale, Walton56 min
Aug 28, 3:39 AM EDTFlash Flood WarningFFCGreene, Oconee, Oglethorpe, Taliaferro, Wilkes5 hr
Aug 28, 3:53 AM EDTFlash Flood WarningFFCMorgan, Oconee, Walton5 hr
Aug 28, 3:58 AM EDTFlash Flood WarningFFCGwinnett2 hr
Aug 28, 7:26 AM EDTFlash Flood WarningFFCGreene, Oconee100 min
Aug 28, 2:48 PM EDTSpecial Weather StatementFFCCherokee27 min
Aug 28, 2:52 PM EDTSpecial Weather StatementFFCGordon23 min
Aug 28, 2:57 PM EDTSpecial Weather StatementFFCCobb33 min
Aug 28, 3:17 PM EDTSpecial Weather StatementFFCHenry28 min
Aug 28, 3:21 PM EDTSevere Thunderstorm WarningFFCHenry39 min
Aug 28, 3:24 PM EDTSpecial Weather StatementFFCGordon, Pickens51 min
Aug 28, 3:30 PM EDTSevere Thunderstorm WarningFFCGordon45 min
Aug 28, 3:53 PM EDTSpecial Weather StatementFFCForsyth22 min
Aug 28, 4:07 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Troup38 min
Aug 28, 4:10 PM EDTSevere Thunderstorm WarningFFCForsyth, Fulton, Gwinnett50 min
Aug 28, 4:15 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson, Paulding, Polk45 min
Aug 28, 4:22 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup38 min
Aug 28, 4:33 PM EDTSpecial Weather StatementFFCBartow27 min
Aug 28, 4:40 PM EDTSpecial Weather StatementFFCTroup35 min
Aug 28, 4:47 PM EDTSpecial Weather StatementFFCFulton28 min
Aug 28, 5:02 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon43 min
Aug 28, 5:08 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Fulton, Meriwether52 min
Aug 28, 5:12 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, DeKalb, Fulton48 min
Aug 28, 5:24 PM EDTSpecial Weather StatementFFCCarroll36 min
Aug 28, 5:27 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard18 min
Aug 28, 5:50 PM EDTSevere Thunderstorm WarningFFCCarroll, Cobb, Douglas, Fulton, Paulding40 min
Aug 28, 5:58 PM EDTSpecial Weather StatementFFCMarion32 min
Aug 28, 6:15 PM EDTSpecial Weather StatementFFCClayton, Fayette, Fulton30 min
Aug 28, 6:30 PM EDTSevere Thunderstorm WarningFFCBartow, Cobb, Paulding, Polk20 min
Aug 28, 6:34 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, DeKalb, Forsyth, Fulton, Gwinnett41 min
Aug 28, 7:06 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Rockdale39 min
Aug 28, 7:15 PM EDTSevere Thunderstorm WarningFFCHenry, Rockdale30 min
Aug 28, 7:45 PM EDTFlash Flood WarningFFCClayton, Cobb, DeKalb, Douglas, Fayette, Fulton and 3 more6 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.